Wyoming, 2017Flood in Wyoming, March 10 to 15, 2017
March 10 to 15, 2017 · NWS RIW · 1 event in 1 county or zone
Warming temperatures melted a substantial snow pack across the lower elevations of western Sweetwater County. This snow melting, combined with ice jams, brought flooding along the Blacks Fork River from Little America through Granger .
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Warming temperatures melted a substantial snow pack across the lower elevations of western Sweetwater County. This snow melting, combined with ice jams, brought flooding along the Blacks Fork River from Little America through Granger . The river crested between 12.5 and 13 feet at the Little America flood gauge, which is a record level. A mobile home park along the river was evacuated for a couple of days. However, little or no damage was done and other flooding was restricted to low lying areas and dirt roads along the river. The river began dropping on March 12th and fell below flood stage on March 15th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Mar 10, 2:30 AM MST, 7 hours 30 minutes earlier.
Area forecast discussion, Mar 10, 2:30 AM MST, 7 hours 30 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
230 AM MST Fri Mar 10 2017
.SHORT TERM...Today through Sunday night
Imagery showing a flat trof across the ern CONUS and a modest ridge
over the west. The jet follows this upper pattern from WA on the
west through MT NS and MN before diving swd through the upper
midwest then east and across mid-Atlantic/New England. Embedded
SW/jet streak still upstream moving into/through the PAC NW. Modest
EPAC moisture continues to flow across the NW CONUS and into
portions of wrn WY. SFC has post frontal high P across the High and
Northern/Central Plains with a backdoor nearly stationary front
draped along the Continental Divide in WY and lower pressure to the
west of the front. Precipitation, both frozen and liquid, is
currently falling lightly across the nw quad of WY.
Today, A Winter Storm Warning continues for zones 1 and 12 across
nwrn WY with areas of Advisories surrounding the Warning. Through
early this evening, anywhere from 1 to 10 inches of accumulating
snowfall has fallen across the highlighted areas...with lowest
amounts across the southwestern mountains and highest amounts over
Teton and Park counties. Generally from a trace to a couple of
inches has fallen in the valleys below 7k ft. Otherwise, weak
ridging across the wrn CONUS continues to slide eastward, further
flattening ahead of and with the fast moving embedded SW/jet streak
that will race into/across the western and northern FA late this
morning and afternoon...enhancing snowfall rates one more time
before the wave and associated front clear the area by evening with
precipitation quickly ending across the west. While accumulating
snow above 7000 ft is most probable to continue, below that
elevation in the valleys will continue to struggle to produce snow
under relatively warm (mid 30s deg F) and nearly saturated lower
levels combine (no evaporative cooling). Therefore, snow amounts in
the valleys continue to be hard to predict at this time. The best
period for accumulating snowfall, if at all below 7k ft in the
valleys, will probably arrive late this morning and afternoon with
some slight mid-level cooling moving into the area west of the
Divide with the aforementioned Sw/jet streak. That said, total
snowfall for this event over the mountains of the area through today
will generally range from 10 to 24 inches for much of the warned
region with to 4 to 14 inches with the Advisories...much of this
elevation and temperature dependent.
Tonight through Saturday night, rain/sn showers ending across the
west with a few new showers possible east of the Divide and across
southern WY as the embedded SW/jet continues quickly across WY. Best
chances for measurable precip/light snow will occur with a clipper
type frontal passage across nern WY...mainly affecting portions of
Johnson county. This may also impact portions of I90 and I25 for a
short period. Saturday, upper ridging returns to the forecast area
and the atmosphere drys out ahead of another upstream SW trof that
will be lurking just offshore the PAC NW. This wave should arrive
near nw WY later Saturday night with the nose of yet another jet
closely following and arriving early Sunday morning. Precip chances
over nw WY begin to rise once again as new moisture runs into the
terrain. Colder airmass should be able to get snow to the valley
floors in this case.
Sunday and Sunday night, with the FA under upper NW flow and a
strong embedded wave/jet moving across the area...strong
cyclogenesis is probable across eastern Colorado with frontogenesis
and push occurring well to the north of WY...accelerating down south
through the FA as the cyclone spins up Sunday afternoon. Snowfall
with quickly end across the west while blustery areas of wind and
isolated to scattered showers...rain and snow...race across the ea
stern CWA. All precipitation should be leaving or mostly gone Sunday
night.
.LONG TERM...Monday through Friday
Models continue to show a mean ridge over the Rockies through much
of the work week with above average temperatures, and mainly dry
conditions.
On Monday, a relatively moist northwest flow could result in
isolated to scattered snow showers mainly over the
northwest/northern mountains. Some of this activity could spill
into the adjacent foothills across the north. The longwave ridge
is then expected to expand east, and encompass much of the
Rockies by Tuesday. This longwave ridge is expected to remain
over the area through the end of the week. However disturbances
moving through the mean longwave ridge could result in some
mountain snow showers at times. Models show the strongest of these
disturbances impacting the area on Thursday. 00Z models show this
wave briefly flattening out the upper ridge with a decent shot of
precipitation over the west, possibly spilling east of the Divide
with a Pacific cold front late Thursday into Thursday night. Have
elected to keep PoPs on the low side for this wave Thursday since
1) the wave will be moving into a mean ridge, and 2) models have
had various timing/strength of this feature over the past couple
of days.
Temperatures through the extended are expected to be 5 to 15
degrees above average.
Due to the persistent above average temperatures, snowmelt is
expected over the western valleys. However the rate of snowmelt
will be tempered by overnight lows dipping below freezing or at
least to there frost point, and winds look to be fairly light.
Thus not expecting any major issues at this time.
&&
.AVIATION.../12Z ISSUANCE/
WEST OF THE DIVIDE...KBPI/KJAC/KPNA/KRKS ROUTES
A moist westerly flow with a couple of embedded disturbances will
keep numerous valley rain and mountain snow showers vicinity and
north of a KAFO-KPNA line through Friday afternoon. Snow levels
will remain near 8000 feet with MVFR conditions in mainly -RA
expected to prevail at KJAC through Friday morning. A cold front
will push NW-SE across the area late Friday afternoon, early
Saturday evening spreading some MVFR rain and snow showers southward
to the Interstate 80 corridor, vcnty KRKS. Drier air and some
clearing will prevail from NW-SE 06z-12z Saturday leaving patchy fog
or local LIFR/IFR ceilings partially obscuring terrain.
EAST OF THE DIVIDE...KCOD/KCPR/KLND/KRIW/KWRL ROUTES
A stationary front extended along a vicinity KRIW-KCPR line early
this morning with areas of MVFR cigs, local IFR/LIFR cigs to the
north of the front. This front will gradually retreat north and
eastward through the morning with ceilings lifting/dissipating; VFR
conditions prevailing by 15z. The cold front will then make a
southward push Friday afternoon, back to a vicinity KRIW-KCPR line
by 02z Saturday. Areas of MVFR/local IFR ceilings with scattered
rain showers, snow showers above 8000 feet with frequent mountain
obscurations will follow the cold front. Drier air and clearing
skies will prevail NW-SE 06z-12z Saturday leaving patchy fog or
local IFR/LIFR ceilings partially obscuring terrain.
&&
.FIRE WEATHER...
Fire Danger low across most of the forecast area through the weekend
as continued good existing snow cover or precipitation and
relatively high minimum RH values combine with continued seasonal to
below seasonal temperatures. Best chances for measurable
precipitation will occur west of the Divide mainly over the
mountains...with isolated chances east of the Divide tonight and
again Sunday. Gusty west to southwest winds can be expected to
continue across much of the region through the weekend. Smoke
dispersion will be fair to very good across most of the forecast
area each afternoon through at least Sunday.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 5 PM MST this afternoon for WYZ002-
013-014-023-024.
Winter Storm Warning until 5 PM MST this afternoon for WYZ001-
012.
&&
SHORT TERM...Braun
LONG TERM...WM
AVIATION...AEM
FIRE WEATHER...Braun
Hazardous weather outlook, Mar 10, 2:33 AM MST, 7 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
233 AM MST Fri Mar 10 2017
WYZ001>020-022>030-111300-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
233 AM MST Fri Mar 10 2017
...Winter Storm Warnings and Winter Weather Advisories across the
west today...
This Hazardous Weather Outlook is for Western and Central Wyoming.
.DAY ONE...Today and Tonight
Snow and occasionally strong wind will continue today across the
western mountains, with heavy possible snowfall this
morning...tapering off this afternoon. Western valleys will see
rain or a rain, snow mixture again today. Please see the winter
weather warnings and advisories for more details. Also patchy,
morning valley fog could also occur.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Saturday night through Sunday night...The next storm system will
bring a quick shot of moderate snow and strong gusty wind to the
western mountains through Sunday morning before shifting east of
the Divide Sunday afternoon and evening with chances for very blustery
scattered rain or snow showers.
.SPOTTER INFORMATION STATEMENT...
Spotters are requested to report snowfall amounts.
In the hours before
Special weather statement, Mar 10, 6:33 AM MST, 3 hours 27 minutes before
Special Weather Statement
National Weather Service Riverton WY
633 AM MST Fri Mar 10 2017
WYZ017-018-101600-
Wind River Basin-Lander Foothills-
Including the cities of Riverton, Shoshoni, and Lander
633 AM MST Fri Mar 10 2017
Areas of fog will be encountered across the Wind River Basin until
around 9 AM. Visibility in the fog will be under a quarter mile
in spots. In addition, temperatures will be below freezing which
could result in fog depositing some ice on exposed surfaces.
Motorists are urged to slow down, use low beams when fog is
encountered, and be aware some black ice could be present on area
roadways.
21
Flood, Sweetwater
- When
- March 10, 10:00 AM MST to March 15, 6:00 AM MST
- Where
- Sweetwater County, 0.21 mi NNW of Granger to 0.7 mi NNW of Granger
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Emergency Manager
- Coordinates
- 41.583, -109.972
The emergency manager reported flooding along the Blacks Fork River near Granger and Little American. A mobile home park along the river was evacuated for 2 days but little or no damage was reported.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Washington, March 10, 20171 death · 52 kt wind · 2 events
- Hail and Damaging Winds in Georgia, March 10, 2017$318,000 · 1 in hail · 10 events
- Winter Weather in New Jersey, March 10, 20171 injured · 11 events
- Flood in Washington, March 10 to 11, 2017$20,000 · 1 event
- Winter Weather in Pennsylvania, March 10, 201713 events
- Hail and Damaging Winds in Alabama, March 10, 2017$1,000 · 1 in hail · 11 events
- Damaging Winds in Texas, March 10, 2017$15,000 · 51 kt wind · 2 events
- Winter Storm and Winter Weather in Massachusetts, March 10, 20177 events
- Damaging Winds in Tennessee, March 10, 201750 kt wind · 4 events
- Winter Storm in Rhode Island, March 10, 20173 events
- Winter Weather in West Virginia, March 10, 20172 events
- High Wind in North Carolina, March 10, 2017$1,000 · 56 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 681418.